Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

In people aged 75 or over, long-term daily aspirin use is linked to a higher than expected risk of disabling or fatal bleeding, according to a new study in The Lancet.

Apsirin

While short-term aspirin use after a stroke or heart attack has clear benefits, the authors say that patients over 75 who take aspirin on a daily basis should be prescribed a proton-pump inhibitor (heartburn drugs) to reduce the risk of bleeding.

Roughly 40-60% of adults aged 75 or older in the USA or Europe take daily aspirin or other antiplatelet drugs to prevent heart attacks or strokes. Lifelong treatment with antiplatelet drugs is recommended for patients who have previously had a heart attack or stroke (so-called secondary prevention).

The advice for lifelong treatment is based on trials mostly done in patients younger than 75, with a follow up of approximately 2-4 years. Previous studies have shown there is a causal link between antiplatelet treatment and upper gastrointestinal bleeding, and although the risk is known to increase with age, estimates on the size of the risk vary widely there are few data on whether severity of bleeding also increases with age.

Read more on the University of Oxford website

 

We have known for some time that aspirin increases the risk of bleeding for elderly patients. But our new study gives us a much clearer understanding of the size of the increased risk and of the severity and consequences of bleeds. Previous studies have shown there is a clear benefit of short term antiplatelet treatment following a heart attack or stroke. But our findings raise questions about the balance of risk and benefit of long-term daily aspirin use in people aged 75 or over if a proton-pump inhibitor is not co-prescribed. However, suddenly stopping medication is definitely not advised, so patients should always talk to their doctors.


- Professor Peter Rothwell, lead author of the study